What does steroid acne look like?
A drug related eruption often appears as a sudden crop of similar looking red bumps and pus filled spots around hair follicles. Unlike ordinary acne, these eruptions usually have no blackheads or whiteheads. Steroid related bumps can develop over days to weeks, and the risk increases with the dose and length of treatment.2
Not every breakout during steroid use has the same cause. Ordinary acne and folliculitis, inflammation around hair follicles, can look similar. Malassezia yeast sometimes appears in corticosteroid related eruptions. A clinician can assess the bumps alongside your medication history rather than treating every back spot as ordinary acne.2
What should you do first?
- 1Arrange a medication review. Tell your clinician which steroids, testosterone treatments, medicines and supplements you take, and when the bumps started.
- 2Discuss whether the suspected steroid can be changed or withdrawn. If you take prescribed steroids, discuss changes with the prescriber rather than changing the dose yourself. Withdrawal is the main approach when stopping the causative drug is possible.
- 3Choose treatment after the eruption has been assessed. Mild drug related folliculitis can respond to benzoyl peroxide, topical antibiotics or a prescription retinoid such as tretinoin. More persistent cases can need an oral antibiotic or isotretinoin.
For accompanying ordinary acne, start with a gentle cleanser rather than the strongest acne product on the shelf. Strong products can be too drying and irritating, especially for older skin. A gentle cleanser is a sensible starting point, even if its packaging has less to announce. A cleanser containing salicylic acid or glycolic acid is an option for adult acne.1
If you use anabolic steroids without medical supervision, get help with stopping safely. Sudden withdrawal can cause depression, anxiety, insomnia and extreme tiredness. Cycling, stacking and pyramiding have no evidence of reducing steroid harms, and adding another medicine to counter side effects is not a substitute for medical care.4
Could gym clothing be adding to it?
Heat, trapped sweat and rubbing from clothing or equipment can trigger additional breakouts. Weightlifting benches, belts and backpack straps are possible culprits. Workout clothing can trap heat and sweat, so its performance credentials do not automatically extend to skincare. Choose loose clothing, fabric that draws sweat away from skin, and clean, soft padding where equipment rubs. Salicylic acid can help acne caused by friction.5
How long does it take to clear?
Most drug related follicular eruptions resolve within a few weeks after the causative medicine is withdrawn. Treatment while continuing the drug is less predictable. See a dermatologist for persistent or severe breakouts, or when treatments from a shop are not helping. For friction related acne, seek help if treatment has not cleared it after 6 to 8 weeks.125
Can TRT cause back acne?
Yes. Testosterone replacement therapy, or TRT, can cause acne and oily skin, and acne can affect the back. Testosterone increases sebum, the skin's protective oil; excess sebum can contribute to acne. Breakouts are sometimes temporary as the body adjusts. Contact your TRT prescriber if acne is distressing or you are considering stopping treatment, and keep your scheduled blood tests and appointments.16
Hormonal acne treatment is not interchangeable with managing TRT side effects. Spironolactone is an option for some women with stubborn acne, including chest or back acne, but is not prescribed for acne in men because of side effects. It must not be used during pregnancy, and anyone who can become pregnant needs birth control while taking it.3
During prolonged corticosteroid treatment, report easy bruising, purple stretch marks, poor wound healing or muscle weakness alongside new acne. These can be features of Cushing syndrome, a disorder caused by prolonged exposure to excessive cortisol type hormones, and need medical assessment.7
Where this answer comes from
- 1Adult Acne: Causes and Treatmentshealth.clevelandclinic.org
- 2Follicular eruptions due to drugsdermnetnz.org
- 3Stubborn acne? Hormonal therapy may helpaad.org
- 4Anabolic steroid misusenhs.uk
- 5Is sports equipment causing your acne?aad.org
- 6Testosterone Replacement Therapy (TRT): What It Ismy.clevelandclinic.org
- 7Cushing syndromedermnetnz.org